Article Text

Download PDFPDF
Republished: Severe hypothermia, bradycardia and cardiac arrest in association with risperidone
  1. Nishant Sharma1,
  2. Sangeeta Bhat1,
  3. Divya Ravi1,
  4. Pius Ochieng2
  1. 1Internal Medicine, Wright Center for Graduate Medical Education, Scranton, Pennsylvania, USA
  2. 2Pulmonary and Critical Care Medicine, Geisinger Community Medical Center, Scranton, Pennsylvania, USA
  1. Correspondence to Dr Nishant Sharma; doctornsharma{at}gmail.com

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

Antipsychotic medications, including risperidone, are widely used in the treatment of psychiatric disorders, including schizophrenia. While hyperthermia is an establish adverse effect of these medications, less is known about the rare occurrence of hypothermia. We present two patients who developed hypothermia, bradycardia and cardiac arrest in association with risperidone. We briefly review previously similarly reported cases.

Background

Hypothermia, defined by a drop in core body temperature below 35°C, is a rare but potentially fatal condition. Primary hypothermia occurs when the body’s thermoregulation mechanism is overwhelmed by exposure to extreme cold, while secondary hypothermia can occur from several causes such as sepsis, hypoglycaemic, hypothyroidism and medication overdose. Antipsychotic drugs (APDs) in particular can impair the body’s thermoregulation, and while hyperthermia is an established adverse effect of APD, less is known about the manifestation of hypothermia with APD use. Our cases are unique for the rare presentation of hypothermia in a patient on APD, and for the consequent occurrence of cardiac arrest.

Case presentation: case 1

An 82-year-old woman with a medical history of dementia, schizophrenia and atrial fibrillation presented with 1 day of worsening confusion. Her family reported episodic involuntary spasmodic movements involving the upper and lower extremities during the 4 days prior to presentation. A review of systems was limited, but notable for hypothermia; her family reported that she had a temperature of 34.4°C at her primary care visit a week before. Her home medications included metoprolol, warfarin and risperidone (which she had been on for over 4 years). Physical examination demonstrated …

View Full Text

Footnotes

  • Contributors NS contributed to the writing of the clinical presentation of case 1, as well as the literature review, discussion and review of similar cases. SB contributed to the writing of the clinical course of case 2. DR contributed to the literature review, discussion, including commentary on various mechanisms of action. PO was the principal investigator, and assisted in literature review and provided general supervision of the process, and made several changes which are reflected in the final manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.